[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1980

Levodopa Administration and Multiple Primary Cutaneous Melanomas

Author Affiliations

From the Department of Medicine, Section of Dermatology, The University of Chicago, The Division of Biological Sciences and The Pritzker School of Medicine.

Arch Dermatol. 1980;116(9):1041-1044. doi:10.1001/archderm.1980.01640330079019
Abstract

• Malignant melanoma derives from melanocytic cells that possess the special biochemical pathway for the conversion of levodopa to melanin. Levodopa is widely employed in the treatment of Parkinson's disease, and several patients receiving levodopa have been observed to have acquired melanomas, raising concern about a possible relationship between this drug and the tumor. We encountered a 74-year-old woman in whom three distinct primary melanomas developed after she had been receiving long-term therapy with levodopa and a decarboxylase inhibitor. These lesions could be distinguished histologically from epidermotropic metastatic melanoma. Although the association between levodopa and melanoma is tenuous, careful monitoring of pigmentary changes in patients receiving levodopa is advised.

(Arch Dermatol 116:1041-1044, 1980)

×